Alert archive / Colorado / Red Flag Warnings in 2016
Red Flag Warning 18, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Aug 23, 2016, 9:36 AM MDT for Larimer County, Logan County, Weld County, Colorado. It took effect at Aug 23, 2016, 10:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2016, 9:36 AM MDT (15:36 UTC)
- In effect from
- Aug 23, 2016, 10:00 AM MDT
- Expired
- Aug 23, 2016, 6:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Larimer County, CO, Logan County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2986 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042 WWUS85 KBOU 231536 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 936 AM MDT TUE AUG 23 2016 ...RED FLAG WARNING IN EFFECT FOR LOW HUMIDITIES AND GUSTY WINDS FOR PORTIONS OF THE NORTHERN PLAINS NEAR THE WYOMING BORDER... .CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR MUCH OF THE NORTHERN PLAINS NEAR THE WYOMING BORDER TODAY FROM 10 AM UNTIL 6 PM. A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST THAT WILL KEEP WINDS STRONG WITH DECREASED HUMIDITIES BEHIND IT. CONDITIONS MAY CONTINUE INTO THE EVENING HOURS AND COMBINED WITH DRY FUELS FROM LACK OF RAIN OVER THE LAST WEEK INCREASED FIRE WEATHER CONDITIONS EXIST. COZ238-242-248-232345- /O.NEW.KBOU.FW.W.0018.160823T1600Z-160824T0000Z/ LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- NORTHEAST WELD COUNTY-LOGAN COUNTY- 936 AM MDT TUE AUG 23 2016 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS OF LARIMER...WELD AND LOGAN COUNTIES NEAR WYOMING BORDER... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 238...242 AND 248. * WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...MINIMUM 7 TO 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES COMBINED WITH GUSTY WINDS WILL CREATE CONDITIONS THAT ARE FAVORABLE FOR RAPID FIRE SPREAD. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
816 WWUS85 KBOU 232059 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 259 PM MDT TUE AUG 23 2016 ...RED FLAG WARNING IN EFFECT FOR LOW HUMIDITIES AND GUSTY WINDS FOR PORTIONS OF THE NORTHERN PLAINS NEAR THE WYOMING BORDER... .CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE FOR MUCH OF THE NORTHERN PLAINS NEAR THE WYOMING BORDER UNTIL 6 PM. WINDS WILL CONTINUE TO GUST UP TO 35 MPH AT TIMES ON THE PLAINS BEHIND A COLD FRONT WITH RELATIVE HUMIDITY VALUES FROM 7 TO 15 PERCENT. COZ238-242-248-240000- /O.CON.KBOU.FW.W.0018.000000T0000Z-160824T0000Z/ LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- NORTHEAST WELD COUNTY-LOGAN COUNTY- 259 PM MDT TUE AUG 23 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS OF LARIMER...WELD AND LOGAN COUNTIES NEAR WYOMING BORDER... * AFFECTED AREA...FIRE WEATHER ZONES 238...242 AND 248. * WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...AS LOW AS 7 PERCENT. * IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES COMBINED WITH GUSTY WINDS WILL CREATE CONDITIONS THAT ARE FAVORABLE FOR RAPID FIRE SPREAD. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 23, 3:27 AM MDT, 6 hours 9 minutes earlier.
Area forecast discussion, Aug 23, 3:27 AM MDT, 6 hours 9 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 327 AM MDT TUE AUG 23 2016 .SHORT TERM...(Today and tonight) Issued at 325 AM MDT Tue Aug 23 2016 Latest analysis shows mostly clear skies over the forecast area. Precipitable water values were just slightly higher than those observed 24 hours ago, but a more significant increase had occurred over western Colorado in advance of the next short wave. Meanwhile, a surge of drier and slightly cooler air was advancing southward behind a cold front moving through eastern Wyoming. This front will arrive across northeast Colorado later this morning and will have a tendency to dry the airmass even further. The majority of this drying will occur on the plains and therefore convective development in the lower elevations will likely be hindered. In the mountains, moisture should actually begin to increase this afternoon into the evening with potential for numerous showers and storms ahead of the short wave. There is persistent lift and increasing specific humidities and precipitable water. Could see some locally heavy rainfall develop but right now the heaviest seems to favor southwestern Colorado as would be typical in these scenarios. By tonight, there should be a little better chance of showers and storms reaching the plains as airmass gradually moistens again with persistent Q-G lift noted. Will keep generally low PoPs in place across the plains through the course of the night. In the mountains, wet bulb zero levels drop sufficiently with passage of cold pocket aloft to bring potential of an inch or two of snow to the higher peaks above 12000-12500 feet. .LONG TERM...(Wednesday through Monday) Issued at 254 AM MDT Tue Aug 23 2016 There is still an upper trough around the CWA Wednesday into Thursday. It never pushes through and east of the CWA however. The flow aloft remains southwesterly through Thursday night. The synoptic scale energy on the QG Omega fields is benign through the four periods. For the low level winds, east and southeasterlies prevail Wednesday mid day through Thursday. There is drainage flow on Thursday night. A cooler airmass is certainly in place on Wednesday. Models continue to show pretty decent moisture for the CWA through Thursday night. The precipitable water values are in the 0.50 to 0.80 inch range all four periods. The low level moisture is not very good Wednesday into Thursday with dew points in the 30s to lower 40s F. They come a bit by later Thursday with 40s to lower 50s F. There is a bit of CAPE over the mountains late day Wednesday. Values a bit higher late day Thursday with the CAPE over the mountains, foothills and immediate plains. Won't change pops much, 30-50%s in the high county look okay for late day Wednesday and late day Thursday. Will go with 10-20%s for the plains at those times. Temperatures will be 4-9 C cooler Wednesday afternoon from this afternoon's highs. Thursday readings will be close to Wednesday's. For the later days, Friday through Monday, models have southwesterly flow aloft for the forecast area into Sunday, then a weak upper trough axis pushes through. There is zonal flow on Monday. There is decent moisture around Friday, then it gradually dries out through Monday. Temperatures are near or a tad below seasonal normals. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 325 AM MDT Tue Aug 23 2016 VFR conditions will prevail. Main challenge today is whether or not showers and thunderstorms will be capable of spreading/ developing onto the plains again by late in the day. Right now it looks as if drier air behind this mornings weak cold front will try to win out. Will carry a Prob30 of -tsra for now starting around 22Z-23Z late this afternoon into the evening. Main threat would be gusty outflow winds to 35-40 knots again due to dry low levels. Outside of convection...winds will transition to northeasterly around 8-12 knots in the 15Z-18Z time frame behind weak cold front. First wave of showers and storms over the mountains this afternoon will then have potential to push a larger west/northwest outflow boundary across the Front Range airports with gusts to around 30 knots after 21Z-22Z. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Barjenbruch LONG TERM...RJK AVIATION...Barjenbruch
Hazardous weather outlook, Aug 23, 5:40 AM MDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 540 AM MDT TUE AUG 23 2016 COZ030>051-241145- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 540 AM MDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AND CONTINUE INTO TONIGHT. A COUPLE OF THOSE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL OF AN INCH OR MORE. ON THE PLAINS...THE LOWER LEVELS OF THE ATMOSPHERE ARE STILL DRIER SO THERE IS ONLY A SLIGHT CHANCE OF THUNDERSTORMS. THE STORMS IN THE LOWER ELEVATIONS WOULD PRODUCE GUSTY OUTFLOW WINDS TO AROUND 45 MPH...LIGHTNING...AND ONLY LIGHT RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND FOOTHILLS WEDNESDAY THROUGH SATURDAY...THEN A SLIGHT CHANCE SUNDAY AND MONDAY. THERE WILL BE A SLIGHT CHANCE FOR THE PLAINS THROUGH SATURDAY...THEN DRY. TEMPERATURES WILL BELOW SEASONAL NORMALS WEDNESDAY THROUGH FRIDAY...THEN NEAR NORMALS THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Red Flag Warnings in Colorado, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.